Blog

rich emollient used in the management of eczema, psoriasis and other dry skin conditions.

20Jun

Use of antibiotics in early life may increase the risk of developing eczema by up to 40 per cent, according to a new study in the British Journal of Dermatology.

compléments alimentairesThe research also found that each additional course of antibiotics further raised the risk of eczema by seven per cent.

The researchers, from Guy’s and St Thomas’ NHS Foundation Trust, King’s College London, the University of Nottingham and the Aberdeen Royal Infirmary, reviewed existing data from 20 separate studies that explored the link between antibiotic exposure prenatally and in the first year of life, and the subsequent development of eczema. They also examined whether the number of antibiotic courses affected the chances of developing the disease.

They found that children with eczema are more likely to have been treated with antibiotics in the first year of life, but not prenatally.

“One potential explanation is that broad-spectrum antibiotics alter the gut microflora and that this in turn affects the maturing immune system in a way that promotes allergic disease development”, said one of the study authors Dr Teresa Tsakok of Guy’s and St Thomas’.

The paper’s senior author Dr Carsten Flohr, King’s College London and Guy’s and St Thomas’, added: “A better understanding of the complex relationship between antibiotic use and allergic disease is a priority for clinicians and health policymakers alike, as determination of a true link between antibiotic use and eczema would have far-reaching clinical and public health implications.”

Nina Goad of the British Association of Dermatologists said: “Eczema is our most common skin disease, affecting one in every five children in the UK at some stage and causing a significant burden to the patient and the health service. Allergic diseases including eczema have increased over past decades, particularly for children in high income countries, but the causes for this are not fully understood. The evidence is not conclusive and the researchers are not suggesting that parents should withhold antibiotics from children when doctors feel such treatment is necessary, but studies like this give an insight into possible avoidable causes and may help to guide medical practice.”

The researchers added a note of caution to their findings, explaining that use of antibiotics may in fact be a consequence of an increased occurrence of infections in children with eczema. Further research is needed that carefully examines the sequence of events between the age antibiotics are prescribed and the onset of eczema development.

Blog article written by British Association of Dermatologists

  

3 Responses to Antibiotics increase eczema risk in children

  1. This is a really interesting and enlightening article. My daughter had a large dose of antibiotics at the age of 5 months due to suspected meningtis. Until this time she had perfect skin. Within days of having the antibiotics she developed severe eczema and I was convinced there was a connection but nobody would confirm at the time. Research and subsequent articles like this help people to make sense of what’s happened – one of the most frustrating things about an illness is partly about controlling it and having a quality of life, but also understanding what caused the illness in the first place. With some health issues the causes are easily identifiable but with others it’s far more difficult. More research into more diseases will help not only to make sense of it all those affected by the condition, but will help to prevent others from perhaps suffering in the future.

  2. Samual Minor

    My eight-month old baby has eczema. I notice she has mild scaly cracked and dry reddish spots on her skin. Her doctor referred a dermatologist who advised to stop the antibiotics given to my child has bronchitis. Thus, they advice us to avoid scented products and to moisturize her delicate skin. By the way, I am surprised that even babies can have infantile eczema which can be triggered by antibiotics. Therefore, extra care is needed.

  3. Dessertbacterialinfections

    This is really good article.It helps people better understand that use of antibiotics may increase the risk of developing eczema.Thanks for sharing it.

Add a comment

Your email address will not be published. Required fields are marked *